What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 5, 12:23 PM EST, 3 hours 47 minutes earlier.
Area forecast discussion, Sep 5, 12:23 PM EST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
123 PM EDT Wed Sep 5 2018
.SYNOPSIS...
Hot and humid weather will continue today in the southerly circulation
around high pressure centered to the east. Scattered showers and
storms are possible mainly during the afternoon hours. A cold
front sagging south will bring an increased chance for showers and
storms, along with cooler temperatures on Thursday into Friday. A
wave of low pressure tracking through the Great Lakes will keep
an enhanced chance of showers and thunderstorms in the forecast
this weekend. The potential for heavy rain will exist late this
weekend as tropical moisture from the remnants of Gordon affect
the region.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Patches of high clouds moving in from the south are the only
clouds in the ILN forecast area this morning. This will change
as diurnal cumulus builds up after 11AM, eventually becoming
SCT/BKN by early afternoon. A surface high and a mid-level ridge
remain centered east of the region, with some weak convergence
expected to develop over the area, with winds turning from south
to southwest with northward extent. Precipitable water values
are around an inch and a half (based on the 12Z KILN sounding)
but this should increase somewhat today in the southerly flow.
Instability looks different from model to model (2000-2500 J/kg
on the NAM, 1000-1500 on the GFS) but there will be enough (in
an uncapped environment) to support convective development --
and perhaps a little greater coverage than yesterday. Still
thinking that the severe threat looks minimal but not quite
zero, with some risk for isolated downburst winds (strong, if
not severe) and heavy rainfall (especially as storms will be
moving slowly). Still, this risk will be very isolated, and not
organized at all.
No changes appeared necessary for the temperature forecast,
though dewpoints were raised by about a degree, which allows
heat indices to get very close to 100 for a couple hours this
afternoon.
Previous discussion >
Mid level ridge center will shift a little east off the mid
Atlantic this afternoon. A southerly flow around the back side
of this ridge will continue to keep the Ohio Valley in hot and
humid weather conditions. Highs to be close to yesterday and
generally in the lower 90s. The combination of the temperatures
and humidity will result in max heat indices in the mid and
upper 90s. Will issue a special weather statement to highlight
this continued heat wave.
Moderate instability develops again today and an axis of weak
low level convergence should aid the development of scattered
afternoon thunderstorms. Bulk shear will be marginal around 20
kts, but with steep low level lapse rates a few of the stronger
updrafts could produce strong to damaging winds.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Ongoing scattered storms will diminish in coverage this evening
with the loss of heating. There will likely be a dry period
from late this evening into the overnight hours. The westerlies
sag south with an e-w oriented surface front pushing into ILN/s
northern counties by 12z Thursday. This front along with
lingering marginal instability will offer a slight chance of a
thunderstorm across the north late. Mild lows are again
expected in the lower 70s.
The slow moving front will slide south through the region on
Thursday. The low level convergence and moderate instby will
provide a better chance for showers and thunderstorms Thursday.
Have a period of likely pops across the central and south to
account for this threat. Temperatures will be cooler due to
clouds/pcpn, with highs from near 80 northwest to the upper 80s
southeast.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Remnants of Gordon are likely to bring rain and gusty winds during
the weekend.
Cold front will be settling just south of the Ohio River Thursday
night and Friday, and showers and a few thunderstorms may linger
especially in southern locations. After a brief reduction in pops
Friday night to early Saturday, numerous showers and a few
thunderstorms can be expected late Saturday through Sunday, when the
remnants of Gordon will travel up to Illinois, placing ILN in the
warm conveyor belt lift zone ahead of the low. Winds will become
gusty as the pressure gradient tightens between the remnant low and
high pressure residing over Southern Canada. Thunderstorm occurrence
should be limited by CAPE values up to 200 J/KG. With an airmass
containing 2 inches PWAT in a regime featuring high warm cloud depth
and small drop size favorable for efficient rainfall, current model
projections suggest 2 to 3 inches of rain over the weekend. The
probability of showers and thunderstorms will decrease Monday and
Tuesday when the low is forecast to be exiting through Southern
Canada, leaving a boundary across the Central Appalachians.
After highs reach the near normal low 80s Friday, precip, clouds and
eventually cold advection will reduce highs to the 70s for the rest
of the period from Saturday through Tuesday.
&&
.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
Prevailing VFR conditions are expected this afternoon and
evening, but with some showers and thunderstorms also expected
to continue to develop. Will continue the VCTS in the TAFs, with
an eye toward amendments for any MVFR/IFR conditions that may
develop as a result of precipitation. Some brief gusty winds
could also be possible under the heavier storms.
Prevailing VFR conditions should continue into the overnight
hours, but some fog will likely develop, with MVFR conditions
expected at times for most of the TAF sites (and LIFR at KLUK).
Winds will shift to the north on Thursday, likely remaining at
or below 10 knots. Chances for showers and storms will increase
on Thursday morning and into the afternoon, and VCSH/VCTS will
be used to indicate this. It should be noted that precipitation
chances will end up being quite a bit higher on Thursday than
they were on Wednesday, so some prevailing SHRA/TSRA will likely
eventually be needed for this period of the TAFs.
OUTLOOK...Thunderstorms will remain possible at times from
Thursday evening through Sunday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...AR
NEAR TERM...Hatzos/AR
SHORT TERM...AR
LONG TERM...Coniglio
AVIATION...Hatzos
Hazardous weather outlook, Sep 5, 3:39 AM EST, 12 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
439 AM EDT Wed Sep 5 2018
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-060845-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
439 AM EDT Wed Sep 5 2018
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.
.DAY ONE...Today and Tonight.
Hot weather conditions will continue with heat indices topping out
in the mid to upper 90s this afternoon. Scattered storms will
develop this afternoon. A few of the stronger storms may contain
strong to damaging wind gusts and heavy rain.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
As remnants of tropical storm Gordon move into the Ohio Valley, the
potential for heavy rain will exist this weekend. At this time the
best threat for heavy rain looks to be Saturday night and Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 5, 3:28 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Wilmington OH
428 PM EDT WED SEP 5 2018
OHZ077-052100-
Hamilton OH-
428 PM EDT WED SEP 5 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HAMILTON COUNTY UNTIL
500 PM EDT...
At 428 PM EDT, radar indicated a strong thunderstorm over North
College Hill, moving northeast at 15 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Frequent cloud-to-ground lightning...
Very heavy rain...
Locations impacted include...
Cincinnati, Covington, Norwood, Forest Park, Newport, Sharonville,
Blue Ash, Springdale, Reading, Montgomery, North College Hill,
Madeira, Wyoming, Cheviot, Villa Hills, Mount Healthy, Bellevue, Deer
Park, Dayton and Ludlow.
This includes the following Interstates...
I-71 in Ohio between mile markers 0 and 14.
I-74 in Ohio between mile markers 8 and 19.
I-75 in Ohio between mile markers 0 and 17.
Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3920 8473 3930 8443 3919 8432 3912 8443
3912 8447 3910 8449 3909 8453 3910 8455
3908 8457 3907 8461 3907 8462
TIME...MOT...LOC 2028Z 240DEG 15KT 3920 8454
HickmanLocal storm report, Sep 5, 3:31 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
431 PM EDT WED SEP 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM TSTM WND DMG 5 SE SIDNEY 40.25N 84.09W
09/05/2018 SHELBY OH 911 CALL CENTER
LARGE TREE DOWN. TIME ESTIMATED FROM RADAR DATA.
&&
CHSpecial weather statement, Sep 5, 3:36 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Wilmington OH
436 PM EDT WED SEP 5 2018
OHZ053-054-052100-
Madison OH-Clark OH-
436 PM EDT WED SEP 5 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLARK AND
SOUTHWESTERN MADISON COUNTIES UNTIL 500 PM EDT...
At 436 PM EDT, radar indicated a strong thunderstorm near
Jeffersonville, moving northeast at 20 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...
Locations impacted include...
London, South Solon, Midway and Newport.
This includes I-71 in Ohio near mile marker 76.
Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3988 8338 3970 8343 3971 8360 3973 8365
3974 8365 3992 8355
TIME...MOT...LOC 2036Z 211DEG 19KT 3975 8356
HickmanSpecial weather statement, Sep 5, 4:03 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Wilmington OH
503 PM EDT WED SEP 5 2018
OHZ070-077-052130-
Hamilton OH-Butler OH-
503 PM EDT WED SEP 5 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL HAMILTON AND
CENTRAL BUTLER COUNTIES UNTIL 530 PM EDT...
At 503 PM EDT, radar indicated a strong thunderstorm over Fairfield,
moving north at 25 mph.
STORM HAZARDS INCLUDE...
Winds to 45 mph...
Penny size hail...
Very heavy rain...
Locations impacted include...
Hamilton, Middletown, Fairfield, Forest Park, Monroe, Trenton,
Springdale, Ross, Seven Mile, Williamsdale, Dunlap, Greenhills,
Woodlawn, New Miami, Glendale, Mount Healthy Heights, Pleasant Run,
Collinsville, Maustown and Pleasant Run Farm.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3926 8447 3927 8464 3952 8463 3950 8440
TIME...MOT...LOC 2103Z 193DEG 23KT 3932 8453
JDR
Special weather statement, Sep 5, 4:04 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Wilmington OH
504 PM EDT WED SEP 5 2018
KYZ095-096-052130-
Pendleton KY-Grant KY-
504 PM EDT WED SEP 5 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GRANT AND
SOUTHWESTERN PENDLETON COUNTIES UNTIL 530 PM EDT...
At 503 PM EDT, radar indicated a strong thunderstorm 8 miles
southeast of Williamstown, moving north at 25 mph.
STORM HAZARDS INCLUDE...
Winds to 45 mph...
One half inch diameter hail...
Frequent cloud-to-ground lightning...
Very heavy rain...
Locations impacted include...
Williamstown, Falmouth, Dry Ridge, Morgan, Corinth, Goforth, Cherry
Grove, Williamstown Lake, Knoxville, Marcus, Catawba, Camp Northward,
Gene Snyder Airport and Cordova.
This includes I-75 in Kentucky between mile markers 143 and 160.
Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3848 8459 3871 8464 3873 8430 3857 8433
3856 8439 3856 8442 3854 8442 3854 8445
3853 8445 3854 8447 3851 8449 3851 8452
3849 8456 3847 8458
TIME...MOT...LOC 2103Z 184DEG 21KT 3854 8448
HickmanLocal storm report, Sep 5, 4:06 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
506 PM EDT WED SEP 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL FAIRFIELD 39.33N 84.54W
09/05/2018 E0.75 INCH BUTLER OH TRAINED SPOTTER
&&
JDR